Ajax Search

Animal Tranquilizer Perpetuates the Opioid Crisis

Naloxone has saved the lives of countless individuals who were experiencing an overdose of opioids. What happens when Narcan doesn’t work on an individual who experiences an overdose? Naloxone is ineffective for individuals who are experiencing an overdose of xylazine, an animal tranquilizer detected in over 90% of drug samples in Philadelphia. Toxicology reports and other exams don’t check for xylazine. Some providers may not know about the drug either. Nonetheless, traces of xylazine are popping up nationwide, and providers must know what to do if they encounter someone who has taken drugs laced with xylazine.

What is xylazine?

According to the Centers for Disease Control and Prevention (CDC), xylazine is a “nonopioid veterinary tranquilizer not intended for human use.” People combine xylazine, or “tranq,” with fentanyl to boost its effect on the body. Xylazine also causes open lesions to appear away from the injection sites, making them hard to detect without careful inspection. If untreated, these open lesions can become infected, leading to necrosis and even limb loss.

Xylazine causes extreme lethargy, drowsiness, apnea, and, in rare cases, death. Often, people mix other substances with fentanyl to increase their high. Since xylazine is a depressant, mixing it with fentanyl can cause dangerous outcomes: it can lower breathing, blood pressure, heart rate, and body temperature to critical levels. Some people have even reported blacking out for several hours.

Opioid Crisis 20230406 v1 1If you think of fentanyl like grains of salt, it only takes three grains to kill somebody. For xylazine, it's even less. That's what makes it so dangerous.“If you think about grains of salt, it takes three grains of fentanyl to kill somebody. For xylazine, it’s even less,” says Jennifer Reffner, grant analyst for AFMC’s Rural Communities Opioid Response Program (RCORP) initiative that addresses barriers to treatment for substance use disorder (SUD), including opioid use disorder (OUD). As an analyst for the RCORP grant, Jennifer conducts research on the latest trends in drug prevention, attends conferences with coalition members, and performs outreach to the general public on harm reduction and early intervention. 

“Xylazine is a type of drug that’s not approved for humans, but it is approved for animals.” The FDA has approved xylazine for use on animals, so people can order xylazine from their local veterinarian.

Why should health care professionals care?

While the full scope of national overdose deaths from xylazine is still being studied, research shows that overdose deaths linked to xylazine have spread across the US, with the highest prevalence in the Northeast. From 2015 to 2020, the rate of all drug overdose deaths involving xylazine increased from 2% to 26% in Pennsylvania. According to this report, xylazine was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020. Despite these numbers, however, some states, like Arkansas, are not testing for xylazine, leaving providers and researchers unaware of the impact of xylazine on our community.

The Substance Abuse and Mental Health Services Administration (SAMHSA) released a statement on March 27 outlining their concerns for xylazine, stating, “routine toxicology tests do not test for xylazine. It may therefore be under-detected and under-accounted for in overdose cases and other life-threatening events.”

In states like Arkansas, where there may not be enough funding to begin testing on xylazine, SAMHSA’s statement may be more concerning. “While providers are aware of xylazine,” Jennifer says, “they may not know its prevalence or potency.” This means there is little data for providers and first responders to use to inform their practice.

While providers are aware of xylazine, they may not know its prevalence or potency. This means there is little date for providers and first responders to use to inform their practice.

“There’s no way to tell how many people have overdosed on this drug in Arkansas or how many dealers may be distributing it without knowing,” Jennifer says. Until testing begins on xylazine, all providers can do is educate patients and care teams about it, which may not land without credible data and sources to back up their education.

Because xylazine is not an opioid, naloxone does not reverse the effects of xylazine. Patients may develop severe withdrawal symptoms from xylazine, which are unlikely to be treated with traditional medications for opioid use disorder (MOUD) (e.g., methadone, buprenorphine, naltrexone).

What can health care professionals do?

Though naloxone does not cause patients experiencing an overdose of xylazine to suddenly wake up like it would for opioid overdoses, administering naloxone is still critical. The xylazine may have been mixed with other opioids, like fentanyl. Between naloxone doses, experts recommend starting rescue breathing to ensure that the patient is getting oxygen. You should also call 911. If you don’t feel qualified to start rescue breathing or if the patient remains unconscious, step back to allow first responders easy access to the patient. The patient may need more advanced care.

Between naloxone doses, experts recommend starting rescue breathing to ensure the patient is getting oxygen. You should also call 911.

Health care professionals should also consider researching appropriate testing for xylazine. While testing is still being done, biotech company BTNX has developed xylazine test strips that detect its presence in fentanyl. Test strips cost $2 and are sold in boxes of 100. The strip is dipped in a solution containing water and the drug being tested. The strip will reveal a positive result if any xylazine is present. Early studies have shown some false positives, but it is encouraging that research is being done to create a test strip.

Since no reliable test strips currently exist, the FDA suggests that if providers see patients with necrotic ulcers or skin lesions, they should consider repeated xylazine exposure as part of the diagnosis. Finally, according to the FDA, providers caring for patients with opioid use disorder should “monitor patients for withdrawal symptoms not managed by traditional OUD treatments.” These symptoms may reveal xylazine withdrawal.

It is important for health care providers to educate themselves and their patients on stopping drug overdoses. Additionally, the FDA is encouraging providers to report “adverse events resulting from possible xylazine exposure” to their local health department, poison center, the American Association of Poison Control Centers (1-800-222-1222), or the MedWatch Adverse Event Reporting program.

It is important that health care providers educate themselves and their patients on the dangers of opioid abuse and how to stop drug overdoses.

Proper reporting of patients who experienced xylazine overdoses is critical to understanding its patterns and impact. The FDA suggests that these reports include, but are not limited to, the following factors:

  • Geographic location of xylazine exposure
  • Additional substances involved in suspected xylazine-involved overdose
  • Responses to naloxone or other agents in the context of overdose (dose, route, duration, outcome)
  • Experience treating skin ulcerations and withdrawal symptoms\

Opioid Prescribing in Arkansas

In Arkansas, 2.49 million opioid prescriptions were filled in 2020, a reduction from the 2.69 million opioid prescriptions in 2019. Although this number has decreased, Arkansas remains one of the leading states in the nation for opioid prescription rates. According to the CDC, in 2020, the rate of 75.8 prescriptions per 100 people is second in the U.S., with the national average being 43.3 prescriptions per 100 people.

If providers do not follow proper dosage guidelines, patients are at risk for increased side effects and unintentional overdose. Most physicians who prescribe opioids for chronic pain have not received formal training in chronic pain management. For more information about opioid prescribing facts, patient management, education, and resources, visit AFMC’s opioid prescribing page.

AFMC's RCORP Initiative

The Health Resources & Services Administration awarded AFMC funding for the RCORP grant in 2020 due to our commitment to reducing the morbidity and mortality of SUD and OUD in high-risk rural communities. Through our work on this program, we formed the Arkansas Rural Taskforce for Opioid Response, designed to work in Northeast Arkansas communities to implement treatment, prevention, recovery, and foundational core activities

We were awarded this grant again in 2022, expanding our work to engage our consortium members in our response strategy, collecting statewide data and using it to evaluate and enhance our processes, increase access to training, referrals, and informational tools, provide evidence-based best practice models to empower caregivers, providers, and their families, and provide services to low-income and pregnant/post-partum individuals facing criminal justice involvement and homelessness who are at risk for SUD/OUD.

Visit our rcorp.afmc.org for more information about our initiative and to access resources for opioid response.

For more information on important health care topics, follow AFMC on Facebook, Instagram, LinkedIn, Twitter, and YouTube.

Subscribe to our newsletter for the latest news and updates, including the most recent episode of AFMC TV.

Media Contacts

Eldrina Easterly

Mobile: 501-553-7607

Chris Hughes

Office: 501-212-8742
Mobile: 501-553-7651

Media Requests

Follow Us

Facebook iconTwitter iconYoutube iconX logo 2024YouTube Icon 2023

Download Free Tools and Resources